Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 7, NWS Riverton, WY

April 27, 2019Big Horn County, Johnson County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Apr 27, 2019, 10:06 PM MDT for Big Horn County, Johnson County, Park County, Wyoming. It took effect at Apr 28, 2019, 2:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2019, 10:06 PM MDT (04:06 UTC)
In effect from
Apr 28, 2019, 2:00 PM MDT
Expired
Apr 28, 2019, 11:00 PM MDT
In force
9 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Johnson County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3596 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS75 KRIW 280406
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1006 PM MDT Sat Apr 27 2019

...High Winds likely for Northern Wyoming Sunday afternoon and 
evening...

.A strong cold front will move through northern Wyoming Sunday
afternoon. Strong to damaging winds will be likely shortly after 
the frontal passage in Bighorn County and Northern Johnson County.


WYZ004-282100-
/O.UPG.KRIW.HW.A.0006.190428T2000Z-190429T0200Z/
/O.NEW.KRIW.HW.W.0007.190428T2000Z-190429T0300Z/
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, 
and Shell
1006 PM MDT Sat Apr 27 2019

...HIGH WIND WARNING IN EFFECT FROM 2 PM TO 9 PM MDT SUNDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 2 PM to 9 PM MDT Sunday. The
High Wind Watch is no longer in effect. 

* TIMING...Winds will quickly increase along the cold front
  starting in the Cowley/Powell area around 2 PM Sunday and
  quickly spreading south. Widespread winds will begin to decrease
  around 6 PM but will continue to be gusty through 9 PM Sunday.

* WINDS...Northwest winds 35 to 40 mph gusting to 60 to 65 mph.

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. Residents are urged to 
  secure or bring indoors any loose items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ010-282100-
/O.UPG.KRIW.HW.A.0006.190428T2000Z-190429T0200Z/
/O.NEW.KRIW.HW.W.0007.190428T2000Z-190429T0300Z/
Northeast Johnson County-
Including the city of Buffalo
1006 PM MDT Sat Apr 27 2019

...HIGH WIND WARNING IN EFFECT FROM 2 PM TO 9 PM MDT SUNDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 2 PM to 9 PM MDT Sunday. The
High Wind Watch is no longer in effect. 

* TIMING...Winds will quickly increase along the cold front
  starting in the Buffalo area around 2 PM Sunday and quickly
  spreading southeast. Widespread winds will begin to decrease
  around 6 PM but will continue to be gusty through 9 PM Sunday.

* WINDS...Northwest winds 35 to 40 mph gusting to 60 to 65 mph.

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. Residents are urged to 
  secure or bring indoors any loose items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
5 follow-up statements
390 
WWUS75 KRIW 280957
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
357 AM MDT Sun Apr 28 2019

...High Winds likely for Northern Wyoming Sunday afternoon and
evening...

.A strong cold front will move through northern Wyoming Sunday
afternoon. Strong to damaging winds will be likely shortly after
the frontal passage in Bighorn County and Northern Johnson
County.

WYZ004-290000-
/O.CON.KRIW.HW.W.0007.190428T2000Z-190429T0300Z/
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, 
and Shell
357 AM MDT Sun Apr 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 9 PM MDT THIS EVENING...

* TIMING...Winds will quickly increase along the cold front 
  starting in the Cowley/Powell area around 2 PM Sunday and 
  quickly spreading south. Widespread winds will begin to 
  decrease around 6 PM but will continue to be gusty through 9 
  PM Sunday. 

* WINDS...Northwest winds 35 to 40 mph gusting to 60 to 65 mph.

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. Residents are urged to 
  secure or bring indoors any loose items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ010-290000-
/O.CON.KRIW.HW.W.0007.190428T2000Z-190429T0300Z/
Northeast Johnson County-
Including the city of Buffalo
357 AM MDT Sun Apr 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 9 PM MDT THIS EVENING...

* TIMING...Winds will quickly increase along the cold front 
  starting in the Buffalo area around 2 PM Sunday and quickly 
  spreading southeast. Widespread winds will begin to decrease 
  around 6 PM but will continue to be gusty through 9 PM Sunday. 

* WINDS...Northwest winds 35 to 40 mph gusting to 60 to 65 mph.

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. Residents are urged to 
  secure or bring indoors any loose items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
126 
WWUS75 KRIW 281906
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
106 PM MDT Sun Apr 28 2019

...High Winds likely for Northern Wyoming this afternoon and 
evening...

.A strong cold front will move through northern Wyoming this 
afternoon. Strong to damaging winds will be likely shortly after 
the frontal passage in Bighorn County and Northern Johnson County.

WYZ010-290315-
/O.EXT.KRIW.HW.W.0007.190428T2000Z-190429T0500Z/
Northeast Johnson County-
Including the city of Buffalo
106 PM MDT Sun Apr 28 2019

...HIGH WIND WARNING NOW IN EFFECT FROM 2 PM UNTIL 11 PM MDT THIS
EVENING...

* TIMING...Winds will quickly increase along the cold front
  starting in the Buffalo area around 2 PM Sunday and quickly
  spreading southeast. Widespread winds will begin to decrease
  after 11 PM but will continue to be gusty through 3 AM Monday.
  

* WINDS...Northwest winds 35 to 40 mph gusting to 60 to 65 mph. An
  isolated gust of 70 mph will be possible.

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. Residents are urged to 
  secure or bring indoors any loose items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ004-290300-
/O.CON.KRIW.HW.W.0007.190428T2000Z-190429T0300Z/
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, 
and Shell
106 PM MDT Sun Apr 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM UNTIL 9 PM MDT 
THIS EVENING...

* TIMING...Winds will quickly increase along the cold front
  starting in the Cowley/Powell area around 2 PM Sunday and
  quickly spreading south. Widespread winds will begin to decrease
  around 9 PM but will continue to be gusty through 12 AM Monday. 

* WINDS...Northwest winds 35 to 40 mph gusting to 60 to 65 mph.

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. Residents are urged to 
  secure or bring indoors any loose items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
608 
WWUS75 KRIW 290051
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
651 PM MDT Sun Apr 28 2019

...High Winds are occurring across Northern Wyoming this 
afternoon and evening...

.A strong cold front has moved through northern Wyoming this 
afternoon. Gusts of 55 to 64 mph are occurring in Bighorn County 
and gust of 55 in Northern Johnson County.

WYZ004-290300-
/O.CON.KRIW.HW.W.0007.000000T0000Z-190429T0300Z/
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, 
and Shell
651 PM MDT Sun Apr 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* TIMING...Wind gusts of 64 mph have been reported at Cowley and
  are currently gusting 55 mph. Widespread winds will begin to 
  decrease around 9 PM but will continue to be gusty through 12 AM
  Monday.
 
* WINDS...Northwest winds 35 to 40 mph gusting to 60 to 65 mph.

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. Residents are urged to 
  secure or bring indoors any loose items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ010-290500-
/O.CON.KRIW.HW.W.0007.000000T0000Z-190429T0500Z/
Northeast Johnson County-
Including the city of Buffalo
651 PM MDT Sun Apr 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING...

* TIMING...Wind gusts of 50 to 58 mph are currently occurring 
  across northern Johnson County. Widespread winds will begin to 
  decrease after 11 PM but will continue to be gusty through 3 AM 
  Monday. 

* WINDS...Northwest winds 35 to 40 mph gusting to 60 to 65 mph. 
  An isolated gust of 70 mph will be possible. 

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. Residents are urged to 
  secure or bring indoors any loose items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
831 
WWUS75 KRIW 290246
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
846 PM MDT Sun Apr 28 2019

...High Winds to continue in Northern Johnson county this
evening...

WYZ004-290400-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-190429T0300Z/
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, 
and Shell
846 PM MDT Sun Apr 28 2019

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

The high wind conditions have subsided in North Big Horn Basin. Wind
speeds of 25 to 35 mph with gusts to 45 will continue until
midnight, but strong wind gusts around 60 mph are no longer
expected. Therefore, the high wind warning will be allowed to
expire at 9 PM MDT this evening.

$$

WYZ010-290500-
/O.CON.KRIW.HW.W.0007.000000T0000Z-190429T0500Z/
Northeast Johnson County-
Including the city of Buffalo
846 PM MDT Sun Apr 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING...

* TIMING...Strong wind and gusts will persist until 11 PM MDT in
  northern Johnson county. Wind speeds will begin to decrease 
  after 11 PM but will continue to be gusty through 3 AM Monday. 

* WINDS...Wind gusts over 60 mph have occurred this evening.
  Expect northwest winds of 35 to 45 mph gusting to 60 to 65 mph. 

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. Residents are urged to 
  secure or bring indoors any loose items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
814 
WWUS75 KRIW 290448
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1048 PM MDT Sun Apr 28 2019

...HIGH WIND WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING...

Winds have decreased and are no longer a significant threat.

WYZ010-290600-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-190429T0500Z/
Northeast Johnson County-
Including the city of Buffalo
1048 PM MDT Sun Apr 28 2019

...HIGH WIND WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING...

The high wind conditions have subsided in North Johnson County. 
Wind speeds of 25 to 35 mph with gusts to 45 will continue into
the early morning hours, but strong wind gusts around 60 mph are 
no longer expected. Therefore, the high wind warning will be 
allowed to expire at 11 PM MDT this evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Apr 27, 4:26 PM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 27, 4:26 PM MDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
426 PM MDT Sat Apr 27 2019

.SHORT TERM...Today through Sunday
Issued at 1059 AM MDT Sat Apr 27 2019

The main main threat today will be winds once again. Gusty west
to southwest winds will return across the area early this
afternoon, with gusts of 45 to 50 mph possible across southern
portions. High temperatures will be near or slightly below
yesterdays temps.

An upper level low will begin to drop out of Canada this afternoon
and evening, bringing a front into northwest Wyoming overnight
tonight. Precip will mainly impact the northern and northwestern
portions, including the western mountains. Snow levels look to
start out around 7500ft, but will drop into the northern Bighorn
Basin after 06Z Sunday getting down to around 5000ft. Scattered
showers will push into Johnson County around 08Z Sunday as a
rain/snow mix. This precip will continue over the county through
15Z Sunday.

Otherwise, gusty winds will continue to be the main threat across
the forecast area. Sunday afternoon winds will shift to the
north- northwest behind the front. This will be a favorable
direction for both the Bighorn Basin and Johnson County. 3-hour
pressure rises behind the front continue to prog at 8 to 12mb. Winds
could gust as high as 60 mph across these areas through Sunday
evening, especially in the Cowley/Powell areas. Gusts of 40 to 45
mph will also return across southern portions Sunday afternoon. A
good amount of cold air will accompany this front, so expect
highs to be 10 to 15 degrees cooler than Saturday.

.LONG TERM...(Sunday night through Saturday)

Winds will decrease through the overnight hours Sunday. Snow showers
will linger through the night into Monday over the Wind Rivers,
Absarokas, and Bighorn Mountains. Precipitation chances will never quite
zero out on Monday and will increase again in the afternoon with the
approach of a second front. Isolated snow showers will slowly spread
Monday night into Tuesday, becoming more scattered during the day Tuesday.
Temperatures will be cool enough that snow is expected through Tuesday
morning before lower elevations change over to rain or a rain/snow
mix by the afternoon. A few thunderstorms will be possible Tuesday afternoon.
Again in the overnight hours, all will change back over to snow, but
Pop will be decreasing through the night with only isolated chances
remaining across the area on Wednesday.

Finally, Thursday will be dry as ridging builds in. Friday will be
mostly dry, but isolated precipitation chances may begin to move into
the far northwest in the afternoon, there is still some uncertainty
here however. On Saturday models are split on precip chances. For now
will keep isolated chances mainly over the mountains, but pending better
agreement will hold off on any major adjustments. With the pattern
change will also come a warming trend with high temperatures reaching
the 60s again and possibly the 70s on Friday and Saturday for some
locations.

&&

.AVIATION...For the 00Z TAFS through 00Z Monday

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will prevail at the terminal sites. Gusty winds
will continue through overnight tonight into Sunday morning. Rain
and snow showers will develop in NW WY and the western mountains
between 00Z and 06Z Sunday with local MVFR conditions. These
showers will become very isolated by 12Z Sunday, before becoming
scattered again by 18Z. Gusty winds will become confined across
southern portions, including KRKS, Sunday afternoon.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will prevail at the terminal sites through the
period. Gusty winds will continue through overnight tonight into
Sunday morning. Isolated to scattered rain and snow showers will
develop across northern WY by 06Z Sunday, before briefly subsiding
after 12Z. these showers are expected to continue over the
Bighorns, before subsiding by 18Z Sunday. Winds will steadily
increase across the north between 12Z and 18Z Sunday, becoming
strong by 19Z. Gusty north winds will be widespread east of the
Divide after 18Z Sunday.

&&

.FIRE WEATHER...
Issued at 1059 AM MDT Sat Apr 27 2019

Drier and warmer conditions are expected today. Gusty to strong west
to southwest winds will occur over much of the forecast area
during the afternoon. Gusts of 45 to 50 mph will be common over
the mountains and the Wind Corridor. A cold front will move
across the area through the overnight hours tonight into Sunday.
Little precipitation is expected with this system, however, strong
northerly winds will occur in the Bighorn Basin and Johnson
County behind the front Sunday afternoon. Gusts of 50 to 60 mph
will be possible in these areas through Sunday evening. Temperatures
will be 10 to 15 degrees cooler on Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday afternoon through Sunday evening for
WYZ004-010.

&&

SHORT TERM...LaVoie
LONG TERM...Murrell/Bourque/Myers
AVIATION...LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Apr 27, 3:27 PM MDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
327 PM MDT Sat Apr 27 2019

WYZ001>020-022>030-282130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
327 PM MDT Sat Apr 27 2019

...High wind watch for Big Horn and Northern Johnson Counties
Sunday afternoon and evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

Winds becoming strong in the south this evening. Snow showers in
and around the northern mountains starting late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Accumulating snow possible in the Northern Mountains.
Strong to high winds in the Bighorn Basin and Johnson County
Sunday afternoon and evening.

Tuesday into Wednesday morning...A storm system will bring a good
chance of mountain snow, and a combination of valley rain and
snow. Significant mountain snow is possibly mainly in the north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.